Lightning, Penobscot
- When
- July 10, 12:18 PM EST
- Where
- Penobscot County, Glenburn
- Reported by
- NEWSPAPER
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
A lightning strike caused a fire which partially damaged a home in Glenburn. powerlines and other structures across southern Penobscot county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A lightning strike caused a fire which partially damaged a home in Glenburn. Lighning also struck numerous trees...powerlines and other structures across southern Penobscot county. Thousands of customers lost power at varying times due to damaged powerlines from numerous lightning strikes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 10, 1:55 AM EST, 10 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
255 AM EDT MON JUL 10 2006
.SYNOPSIS...A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
AFTERNOON AND EVENING AND MOVE SLOWLY EAST OF THE REGION BY EARLY
WEDNESDAY. HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM THE
WEST ON WEDNESDAY AFTERNOON AND REMAIN THROUGH THURSDAY.
&&
.SHORT TERM /TODAY THROUGH TUESDAY/...
MODELS APPEARED REASONABLE CONSISTENT WITH AMPLITUDE AND TIMING OF
S/WV FEATURES IN THE SHORT RANGE...SPCLY IN REGARD TO RNFL POTENTIAL
THIS AFT/EVE AND AGAIN TUE AFT/EVE. ALTHOUGH BOTH MODELS INDICATE
MOD INSTABILITY BOTH PDS...THE LACK OF WIDESPREAD COHERENT MID/UPPER
LVL DYNAMICS PRECLDE GOING WITH CATEGORICAL POPS WITH EITHER EVENT
ATTM. HOWEVER...ENOUGH INSTABILITY IS PRESENT TO GO WITH LIKELY
POPS BOTH EVENTS AND TO INCLUDE INCLUDE ENHANCED TSTM WORDING FOR
WINDS...SMALL HAIL AND HVY RNFL FOR ISOLD STRONGEST STORMS THIS
AFT/EVE. ENHANCED TSTMS WORDING MAY BE NEEDED AGAIN FOR TUE
AFT/EVE AS ANOTHER S/WV APCHS FROM THE GREAT LKS... BUT ITS A
LITTLE EARLY TO INCLUDE IN THE FCST ATTM. BEST QPF SHOULD OCCUR IN
THE LATE AFT AND ERLY EVE PDS OF BOTH DAYS WHEN HIER RNFL RATES
OCCURS WITH THE MOST INTENSE TSTM ACTIVITY. OTHERWISE...MOST FCST
ELEMENTS A BLEND OF WRF/GFS DATA WITH HI/LOW TEMPS A BLEND OF MOS
GUIDANCE AND GFS ENS TEMPS.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
A COLD FRONT IS EXPECTED TO MOVE THRU THE FORECAST AREA DURING
THIS PERIOD WITH SOME SHOWERS AND THUNDER STORMS POSSIBLE IN SOME
AREAS AS IT MOVES THROUGH. HAVE BASED THIS FORECAST ON A
COMBINATION OF THE GFS AND NAM. THE DEW POINT...TEMPERATURES...
POPS AND WINDS BASED ON A MAV/MET COMBINATION. HAVE USED NAM12
TEMPERATURES OVER THE COASTAL WATERS. THE SKY GRIDS AND QPF BASED
ON 50/50 BLEND OF THE GFS AND NAM. THE SKY GRIDS AND QPF GRIDS
HAVE BEEN MODIFIED TO BETTER FIT THE POPS.
&&
.AVIATION...
MAINLY VFR WITH PATCHY MVFR/IFR FOG BRIEFLY POSSIBLE AT A COUPLE
OF TAF SITES ERLY THIS MORN...AND PERHAPS LONGER LASTING AND MORE
WIDESPREAD LATE TNGT IN THE WAKE OF ANY SHWR/TSTM ACTIVITY.
&&
.MARINE...
MARGINAL SCA WVS WILL LIKELY CONT THRU THE DAY TDY AS SWELL FROM
EXITING LOW PRES IN THE OPEN ATLC CONT TO AFFECT THE WATERS...BUT
WVS SHOULD DIMINISH SLIGHTLY TO BELOW SCA TNGT INTO TUE AS THE
LOW MOVES FURTHER E INTO THE OPEN ATLC AND THE SWELL COMPONENT
DIMINISHES.
LONG TERM: FOR WINDS HAVE INITIALIZED THE GRIDS WITH NAM12 SINCE
THE GFS HAS HAD A HISTORY OF OVER-FORECASTING WIND SPEEDS LAST
SEVERAL DAYS. FOR SEAS EXPECT THE SOUTHERLY SWELL TO CONTINUE TO
DOMINATE THE COMBINED SEAS. EVEN THOUGH THE GFS WIND SPEED
FORECASTS HAVE BEEN TOO HIGH IN OUR WATERS DUE TO THE MARINE
INVERSION...OBSERVATIONS SHOWING THE WNA BASED ON GFS WINDS
REASONABLE SOUTH OF THE GULF OF MAINE. THE WNA HAS TRENDED DOWN
WITH MAX WAVE HEIGHTS LAST SEVERAL RUNS AND SEEMS TO BE CONVERGING
ON A REASONABLE SOLUTION. SO WILL POPULATE WAVE GRIDS WITH WNA
WITH NO MODIFICATIONS.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 UNTIL
6 PM THIS EVE.
&&
SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...NORTONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 1115 AM EDT MON JUL 10 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-111515- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 1115 AM EDT MON JUL 10 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS WITH SOME REACHING SEVERE LIMITS WILL CONTINUE TO DEVELOP THIS AFTERNOON INTO THE EVENING HOURS. THE STRONGEST THUNDERSTORMS WILL BE ACROSS NORTHERN AND PORTIONS OF CENTRAL MAINE WHERE THE HIGHEST INSTABILITY WILL BE SITUATED. THUNDERSTORMS WILL CONTAIN HAIL...SOME AS LARGE AS NICKEL SIZE...VERY HEAVY RAINFALL AND STRONG WIND GUSTS. IN ADDITION TO THE HAIL AND WIND GUSTS...THE POTENTIAL FOR FLASH FLOODING EXISTS AS THUNDERSTORMS WILL REDEVELOP OVER THE SAME AREAS THIS AFTERNOON INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING AS ANOTHER UPPER LEVEL DISTURBANCE FROM THE GREAT LAKES ASSOCIATED WITH A COLD FRONT AT THE SURFACE MOVES ACROSS THE REGION. SOME THUNDERSTORMS MAY BE ACCOMPANIED BY STRONG WIND GUSTS...HEAVY DOWNPOURS AND HAIL. SOME THUNDERSTORMS MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON INTO TONIGHT. AREA WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY ANY FLOODING OR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1142 AM EDT MON JUL 10 2006
MEZ002-101715-
AROOSTOOK COUNTY...
1142 AM EDT MON JUL 10 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 1140 AM EDT...DOPPLER WEATHER RADAR INDICATED THUNDERSTORMS WITH
SMALL HAIL AND GUSTY WINDS 7 MILES NORTHWEST OF WASHBURN AND 1 MILE
SOUTH OF SQUA PAN. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 115 PM EDT INCLUDE...
PORTAGE... MAPLETON... WASHBURN...
PRESQUE ISLE... WOODLAND... CARIBOU...
FORT FAIRFIELD... LORING... CHAPMAN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
SMALL HAIL...THE SIZE OF PEAS...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4682 6865 4644 6840 4678 6778 4716 6798
HEWITTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1211 PM EDT MON JUL 10 2006
MEZ032-101715-
WASHINGTON COUNTY...
1211 PM EDT MON JUL 10 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...WASHINGTON COUNTY...
AT 1206 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER FOREST CITY. THE STORM WAS MOVING
EAST AT 10 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 115 PM EDT INCLUDE...
FOREST CITY...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4567 6786 4561 6782 4561 6725 4587 6735
WOLFESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1213 PM EDT MON JUL 10 2006
MEZ015-016-101800-
PENOBSCOT AND HANCOCK COUNTIES...
1213 PM EDT MON JUL 10 2006
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...
AT 1210 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND VERY HEAVY RAIN OVER HERMON. THE STORM WAS MOVING
NORTHEAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
BANGOR... BREWER... HERMON...
KENDUSKEAG... HAMPDEN... VEAZIE...
ORONO... OLD TOWN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4493 6915 4464 6912 4478 6831 4510 6835
HEWITTThe Caribou radar (KCBW), 97 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526926.